Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS Sacramento, CA

April 29, 2003Tehama County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Apr 29, 2003, 7:00 PM PDT for Tehama County, California. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 7:00 PM PDT (02:00 UTC)
Expired
Apr 29, 2003, 7:30 PM PDT
In force
30 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County Tehama County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 2.0 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
932 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

075 
WUUS56 KSTO 300200
SVRSTO
CAC103-300230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 PM PDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL TEHAMA COUNTY IN CALIFORNIA

* VALID UNTIL 730 PM PDT

* AT 655 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL TEHAMA COUNTY...OR ABOUT 15 MILES
  WEST OF CORNING...MOVING SLOWLY TOWARD THE SOUTHEAST AT 5 TO 10 
  MPH.

* SOME LOCATIONS AFFECTED BY THIS WARNING INCLUDE...FLOURNOY AND 
  HENLEYVILLE.

* THE PRIMARY THREAT FROM THIS STORM WILL BE DIME SIZED HAIL.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4012 12247 3997 12260 3982 12231 4000 12215

$$
DFR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:10 PM PDT, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 29, 3:10 PM PDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
310 PM PDT TUE APR 29 2003

CONVECTIVELY ACTIVE AFTERNOON OVER NORCAL WITH UPPER LOW JUST NOW
SPINNING INLAND NEAR THE CA/OR BORDER. COOL POOL DYNAMICS WERE
MODELED QUITE NICELY WITH CONVECTIVE ELEMENTS MAINLY AFFECTING AREAS
FROM AROUND I-80 NORTHWARD THIS AFTERNOON. SURFACE FLOW HAS BECOME
MORE SOUTHWESTERLY SOUTH OF I-80 RESULTING IN A LESS FAVORABLE SHEAR
PROFILE FOR ORGANIZED CONVECTION.

AS UPPER LOW WEAKENS OVERNIGHT...SHOWER COVERAGE IS EXPECTED TO
BEGIN TO DIMINISH FROM SOUTH TO NORTH. WITH WEAK SHORT WAVE RIDGING
DEVELOPING ON WEDNESDAY...WOULD EXPECT ONLY LINGERING SHOWERS TO BE
CONFINED TO OUR NORTHERN MOUNTAINS. SHORT WAVE RIDGE SHOULD PROVIDE
DRY CONDITIONS WEDNESDAY NIGHT INTO THURSDAY.

NEXT SYSTEM MODELED TO DROP OUT OF THE GULF OF ALASKA AND SLIDE
SOUTHWARD AROUND 140W THROUGH WEDNESDAY NIGHT. SAID LOW BEGINS
EJECTING EAST AROUND 35N...THEN TAKES AIM ON CENTRAL/NORTHERN CA
WITH COLD FRONT REACHING OUR AREA FRIDAY. COULD BE ANOTHER FAIRLY
SIGNIFICANT PRECIP PRODUCER SHOULD THE MODELS VERIFY WITH THE
POTENTIAL FOR ANOTHER 1 TO 1.5 INCHES OF PRECIP IN THE CENTRAL
SIERRA.

UPPER TROUGH SWINGS THROUGH NORCAL ON SATURDAY WITH TRACK OF UPPER
LOW QUITE SUPPORTIVE FOR ISOLATED THUNDERSTORMS AT LEAST OVER THE
SOUTHERN HALF OF OUR FORECAST AREA. TROUGH FINALLY SWINGS EAST OF
OUR AREA BY SUNDAY WITH A SHIFT TO DRIER NORTHWEST FLOW ALOFT. COULD
BE THE START OF A DECENT STRETCH OF SPRING-LIKE WEATHER WITH MORE
PRONOUNCED RIDGING INDICATED FOR EARLY NEXT WEEK BRINGING A WARMING
AND DRYING TREND.

.STO...NONE.

BLU BE 030/045 034/051 036 66620
RBL BB 046/065 048/072 050 66610
SAC BB 045/067 047/070 049 66300

JJ
Hazardous weather outlook, Apr 29, 7:00 AM PDT, 12 hours before
CAZ013>019-063-064-066>069-301400-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

UPPER LEVEL LOW PRESSURE SYSTEM CENTERED ALONG THE NORTH COAST OF
CALIFORNIA WILL SLOWLY MOVE INLAND TODAY BRINGING PERIODS OF SHOWERS
AND ISOLATED THUNDERSTORMS TO THE INTERIOR OF NORTHERN CALIFORNIA. A
SNOW ADVISORY HAS BEEN ISSUED FOR THE INTERIOR COASTAL RANGE NORTH
OF LAKE COUNTY AND FOR THE MOUNTAINS OF SHASTA COUNTY INCLUDING THE
BURNEY BASIN AREA AND THE WEST SLOPES OF THE NORTHERN SIERRA
NEVADA...WESTERN PLUMAS COUNTY AND LASSEN PARK FOR TODAY. (SEE
WWUS46 KSTO - WSWSTO FOR DETAILS).

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LOW PRESSURE SYSTEM WILL MOVE THROUGH CENTRAL CALIFORNIA ON FRIDAY
AND SATURDAY (DAYS 4 AND 5) BRINGING SNOW TO THE HIGHER
ELEVATIONS...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET
AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/SACRAMENTO

SMITH

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:33 PM PDTSevere Thunderstorm WarningSTOTehama27 min
Apr 29, 7:43 PM PDTSevere Thunderstorm WarningSTOSacramento47 min

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.